PubMed Health⌕ Search

Biomedical subjects

J P Faller

Publications and source records attributed to J P Faller.

At least 19 recordsLinked to original sources

[Risk factors for Abacavir-induced hypersensibility syndrome in the "real world"].

UNLABELLED: Abacavir (ABC) is a generally well-tolerated NRTI. However, up to 5% of patients may develop hypersensitivity syndrome (HSS) within the first weeks of treatment. The objectives of this study were to describe the side effects of ABC, to evaluate the incidence of the ABC-HSS, and to identify the risk factors of HSS after first exposure to ABC in a cohort of patients followed up in a university HIV clinic. METHODS: The charts of all HIV-infected patients who started ABC between February 1998 and May 2002 were reviewed. HSS was defined as the onset, within 8 weeks of ABC initiation, of either a skin rash associated with at least one of the following symptoms (fever, gastrointestinal symptoms, respiratory symptoms, myalgia, malaise) or at least three of the above symptoms in the absence of rash. A multivariate logistic regression analysis was performed to identify risk factors of HSS. RESULTS: Of the 191 patients studied (134 M, 57 F, mean age 39 years), 53 (27.8%) presented with manifestations that were regarded as potential side-effects of ABC. Ten (5.2%) developed HSS, none of whom died. Two factors were independently associated with an increased risk of HSS: history of allergy to nevirapine (OR 8.1, 95% CI 1.6-40.5, p = 0.02), and being naïve to ART (OR 5.8, 95% CI 1.2-28.5, p = 0.04). CONCLUSION: This study "in the real world" confirms that the incidence of ABC-induced HSS is of about 5%. It also confirms that HSS occurs more frequently in patients with a history of allergy to nevirapine and in ART-naïve patients.

Adult↗

Respiratory changes in aortic blood velocity as an indicator of fluid responsiveness in ventilated patients with septic shock.

STUDY OBJECTIVE: To investigate whether the respiratory changes in peak velocity (Vpeak) of aortic blood flow could be related to the effects of volume expansion on cardiac index. DESIGN: Prospective clinical study. SETTING: Medical ICUs of a university hospital (20 beds) and of a nonuniversity hospital (15 beds). PATIENTS: Nineteen sedated septic shock patients who were receiving mechanical ventilation and who had preserved left ventricular (LV) systolic function. INTERVENTION: Volume expansion. MEASUREMENTS AND RESULTS: Analysis of aortic blood flow by transesophageal echocardiography allowed beat-to-beat measurement of Vpeak before and after volume expansion. Maximum values of Vpeak (Vpeakmax) and minimum values of Vpeak (Vpeakmin) were determined over one respiratory cycle. The respiratory changes in Vpeak (Delta Vpeak) were calculated as the difference between Vpeakmax and Vpeakmin divided by the mean of the two values and were expressed as a percentage. The indexed LV end-diastolic area (EDAI) and cardiac index were obtained at the end of the expiratory period. The volume expansion-induced increase in cardiac index was > or = 15% in 10 patients (responders) and < 15% in 9 patients (nonresponders). Before volume expansion, Delta Vpeak was higher in responders than in nonresponders (20 +/- 6% vs 10 +/- 3%; p < 0.01), while EDAI was not significantly different between the two groups (9.7 +/- 3.7 vs 9.7 +/- 2.4 cm(2)/m(2)). Before volume expansion, a Delta Vpeak threshold value of 12% allowed discrimination between responders and nonresponders with a sensitivity of 100% and a specificity of 89%. Volume expansion-induced changes in cardiac index closely correlated with the Delta Vpeak before volume expansion (r(2) = 0.83; p < 0.001). CONCLUSION: Analysis of respiratory changes in aortic blood velocity is an accurate method for predicting the hemodynamic effects of volume expansion in septic shock patients receiving mechanical ventilation who have preserved LV systolic function.

Aorta, Thoracic↗

[Severe anaphylactic shock with heart arrest caused by coffee and gum arabic, potentiated by beta-blocking eyedrops].

The case of a male patient who experienced four allergic accidents after drinking coffee is reported. Two serious anaphylactic reactions with cardiac arrest occurred after a continuous treatment with beta-blocking eye drops (timolol) was prescribed. Dual sensitivation to coffee and to the gum arabic coating roasted coffee beans was demonstrated by skin prick tests and by human basophil degranulation tests. Occupational allergy to green coffee has been widely described, but food sensitization to these two allergens has not yet been reported. This case also draws attention to the risk, inherent in beta-blockers, of immuno-allergic reactions. These drugs produce a loss of compensatory cardiovascular mechanisms and make those who take them resistant to the conventional treatment of anaphylactic shocks, which explains the serious accidents that occurred in this patient. The authors stress the usefulness of a thorough investigation for food allergy to a rare allergen in patients with idiopathic anaphylaxis.

Aged↗

[Acute respiratory distress syndrome in the initial phase of myocardial infarction in adults].

Four patients developed an acute respiratory distress syndrome characterised by clinical and radiological signs of pulmonary oedema, a protein-rich oedema, severe hypoxemia refractory to oxygen therapy, contrasting with normal left ventricular filling pressures and indicating increased permeability of the alveolo-capillary membrane, 24 to 72 hours after the onset of acute myocardial infarction. After having excluded the usual causes of the acute respiratory distress syndrome, the authors suggest that acute myocardial infarction, especially when extensive, may cause a lesion of the alveolo-capillary membrane by an unknown mechanism. Treatment consisted in mechanical ventilation with positive expiratory pressures in 3 cases and with continuous positive pressure during spontaneous respiration in the third patient and in relay with controlled ventilation in the other two. These techniques of ventilation improved the hypoxemia and led to complete cure in all cases without evolution to pulmonary fibrosis. In addition to mechanical ventilation, all patients were given systematic antibiotic therapy because of the possibility of an infectious etiology while waiting for the results of microbiological and serological testing and because of the high risk of superinfection which plays an essential part in the outcome of the condition. The immediate response to treatment was favourable in all cases. One patient died suddenly of cardiogenic shock two weeks after this episode. The other patients are still alive 39, 38 and 20 months after infarction. The importance of the diagnosis of the acute respiratory distress syndrome in the acute phase of myocardial infarction resides in its therapeutic implications which are quite different to those of cardiogenic shock.(ABSTRACT TRUNCATED AT 250 WORDS)

Acute Disease↗

[The locked-in syndrome].

The locked-in syndrome is poorly understood, and may be misdiagnosed as coma. The syndrome consists of complete paralysis of all four limbs and the lower cranial nerve pairs, associated with an unaltered consciousness. Vertical eye movements and blinking remain intact, so allowing some form of communication by way of eye codes. Obstruction of the vertebral and basilar vascular system is the major cause, but the six cases reported show the aetiological diversity of this syndrome. If the vascular obstruction is diagnosed within the first few hours, fibrinolytic therapy may be considered. Although the patients usually die within a few days or after several months, some rare cases of recovery after several weeks have been reported. Intensive care is required by these patients (tracheostomy, artificial ventilation, intensive nursing care); the physicians and nursing staff looking after them should always keep in mind that these patients are conscious and able to communicate.

Adult↗

[Changes of blood urea in drug poisoning].

A significant fall in blood urea nitrogen (BUN) was noted before gastric lavage and before renal excretion was increased by forced diuresis in 103 patients treated in an intensive care unit for self-poisoning with psychoactive drugs. The pathogenesis of changes in BUN during acute intoxication with benzodiazepines, phenothiazines and barbiturates is obscure, but they do not seem to be associated with accelerated renal excretion, hepatic failure or enzyme induction.

Blood Urea Nitrogen↗

[Inappropriate secretion of anti-diuretic hormone in a case of intermittent acute porphyria (author's transl)].

The authors report the case of a patient who presented, during two exacerbations of intermittent acute porphyria, a grave psychiatric syndrome secondary to severe hyponatraemia. The later was due to inappropriate secretion of anti-diuretic hormone confirmed by laboratory tests and the stimation of anti-diuretic activity in the urine. The course was favourable under the effects of symptomatic treatment including sodium supplements and fluid restriction. The anti-diuretic syndrome disappeared on each occasion without sequelae at the time of regression of the exacerbation of porphyria.

Acute Disease↗